Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Goodland, KS

May 28, 2011Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2011, 9:13 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2011, 9:13 PM MDT (03:13 UTC)
Expired
May 28, 2011, 10:15 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS53 KGLD 290313
SVRGLD
COC017-063-290415-
/O.NEW.KGLD.SV.W.0055.110529T0313Z-110529T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1015 PM MDT

* AT 911 PM MDT/1011 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 7 MILES WEST OF BOYERO...OR 15 MILES WEST OF AROYA...AND
  WAS MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AROYA AND WILD HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.


&&

LAT...LON 3923 10316 3926 10268 3876 10265 3879 10317
      3901 10317
TIME...MOT...LOC 0313Z 269DEG 33KT 3893 10337
WIND...HAIL 70MPH 1.75IN
$$

JLUNDQUI
2 follow-up statements
488 
WWUS53 KGLD 290341
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MDT SAT MAY 28 2011

COC017-063-290415-
/O.CON.KGLD.SV.W.0055.000000T0000Z-110529T0415Z/
CHEYENNE CO-KIT CARSON CO-
941 PM MDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES UNTIL 1015 PM MDT...

AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 13
MILES NORTHEAST OF BOYERO...OR 15 MILES NORTH OF AROYA...AND WAS
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT
  CARSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3923 10316 3926 10268 3894 10266 3882 10317
      3901 10317
TIME...MOT...LOC 0341Z 249DEG 31KT 3907 10307
WIND...HAIL 70MPH 1.00IN
$$

JLUNDQUI
580 
WWUS53 KGLD 290414
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT SAT MAY 28 2011

COC017-063-290424-
/O.EXP.KGLD.SV.W.0055.000000T0000Z-110529T0415Z/
CHEYENNE CO-KIT CARSON CO-
1014 PM MDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES WILL EXPIRE AT 1015 PM MDT/1115 PM
CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3923 10316 3926 10268 3894 10266 3882 10317
      3901 10317
TIME...MOT...LOC 0414Z 231DEG 36KT 3924 10273
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:15 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 28, 5:15 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SAT MAY 28 2011

.DISCUSSION...
255 PM MDT SAT MAY 28 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
BROAD MID/UPPER TROUGH OVER THE WESTERN CONUS. SOUTHWEST FLOW WAS
IN PLACE ACROSS THE TRI-STATE REGION WITH A WEAK SHORTWAVE TROUGH
NOTED OVER THE GREAT BASIN REGION.

FORECAST CONCERNS FOCUSED ON BOTH HIGH WIND POTENTIAL AREA-WIDE
AND CRITICAL FIRE WEATHER POTENTIAL FOR SOUTHWEST PORTIONS OF THE
REGION ON MONDAY FOLLOWED BY VERY WARM TEMPS FROM MID-WEEK ON. MAY
SEE THE FIRST 100 DEGREE DAY OF THE YEAR LATER THIS WEEK.

AFOREMENTIONED SHORTWAVE TROUGH WILL CONTINUE TO TRANSLATE EAST-
NORTHEASTWARD THIS EVENING BRINGING THE POTENTIAL FOR ELEVATED
CONVECTION TO PRIMARILY NORTHERN PORTIONS OF THE FORECAST AREA
AFTER 00Z. SHORT-RANGE HIGH RESOLUTION GUIDANCE DEPICTS CONVECTIVE
INITIATION OVER NORTHEASTERN COLORADO SHORTLY AFTER 01Z WITH MEAN
STORM MOTION TRANSLATING THESE STORMS TO THE NORTHEAST. ADDITIONAL
CONVECTION IS POSSIBLE ACROSS THE REGION BY AROUND 06Z. GIVEN
PRESENCE OF 750-1000 J/KG OF ELEVATED INSTABILITY...CAN'T RULE OUT
SOME HAIL BUT DON'T ANTICIPATE WIDESPREAD SEVERE WEATHER.

BIG BUST POTENTIAL FOR TEMPS ON SUNDAY AS THERE IS A SIGNIFICANT
SPREAD AMONGST THE VARIOUS NWP/MOS GUIDANCE. NAM IS PERSISTENT IN
KEEPING THE WARM FRONT OVER FAR SOUTHERN PORTIONS OF THE FORECAST
AREA RESULTING IN TEMPS STRUGGLING TO REACH THE 60 DEGREE MARK
NORTH OF US HIGHWAY 36. MEANWHILE...THE SREF/GFS/EC SOLUTION
PAINTS A MUCH WARMER PICTURE FOR THE AREA. HAVE SIDED WITH THE
PREPONDERANCE OF GUIDANCE IN GOING WITH A WARMER SOLUTION BUT DID
HEDGE TEMPS OVER THE NORTH TOWARD THE LOWER END OF THE WARM
GUIDANCE IN DEFERENCE TO THE NAM SOLUTION. SEE FIRE WEATHER
SECTION FOR DISCUSSION ON POTENTIAL FIRE WEATHER CONDITIONS
TOMORROW.

SHORTWAVE TROUGH/SURFACE LOW IS PROGGED TO DEEPEN AS IT SHIFTS
INTO THE NORTHERN PLAINS. SURFACE DRYLINE/COLD FRONT ARE PROGGED
TO PUSH THROUGH THE FORECAST AREA DURING THE DAY MONDAY. FIRE
WEATHER CONCERNS/POTENTIAL ARE DISCUSSED IN THE FIRE WEATHER
SUBSECTION BELOW. 6 HOUR PRESSURE RISES OF 5-6 MB AND A TIGHT
PRESSURE GRADIENT WILL LEAD TO THE POTENTIAL FOR HIGH WIND WARNING
CRITERIA ACROSS MUCH OF THE FORECAST AREA. RATHER THAN SPLITTING
HAIRS AT THIS POINT...PLACED THE ENTIRE AREA UNDER A HIGH WIND
WATCH GIVEN PROGGED H85/H7 FLOW. KEPT SLIGHT CHANCE POPS OVER THE
FAR EASTERN COUNTIES FROM MONDAY AFTERNOON THROUGH 06Z TUESDAY BUT
FEEL GREATEST THREAT FOR CONVECTION SHOULD RESIDE JUST EAST OF THE
FORECAST AREA.

SLIGHTLY COOLER TEMPS WILL PREVAIL ON TUESDAY WITH WINDS SLOWLY
BECOMING SOUTHWESTERLY AS THE DAY PROGRESSION. WEAK SHORTWAVE
TROUGH PASSES JUST NORTHWEST OF THE FORECAST AREA ALONG THE
PERIPHERY OF THE MID/UPPER RIDGE WEDNESDAY NIGHT. WENT AHEAD AND
INSERTED SLIGHT CHANCE POP MENTION FROM 06Z-12Z FOR THE POTENTIAL
OF ELEVATED CONVECTION ON THE NOSE OF THE INCREASING H85 LOW LEVEL
JET.

THE HEAT BEGINS TO CRANK UP FROM WEDNESDAY THROUGH THE END OF THE
FORECAST PERIOD ON FRIDAY AS A BROAD MID/UPPER RIDGE REALLY TAKES
HOLD OVER THE CENTRAL CONUS DURING THIS TIME PERIOD. TEMPS COULD
APPROACH OR EXCEED THE 100 DEGREE MARK FOR THE FIRST TIME THIS
YEAR...ESPECIALLY OVER SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA. KEEPING SILENT POPS IN OVER EASTERN COLORADO EACH
AFTERNOON AS A SERIES OF WEAK SHORTWAVE TROUGHS WILL TRANSLATE
THROUGH THE MEAN FLOW.

FOLTZ
&&

.AVIATION...
515 PM MDT SAT MAY 28 2011

MOIST...EASTERLY...UPSLOPE FLOW WILL CONTINUE NORTH OF RETREATING
WARM FRONT CURRENTLY LOCATED IN TX/OK. EXPECT WIDESPREAD STRATUS
TO DEVELOP AND MOVE FROM SOUTH TO NORTH OVERNIGHT. KGLD WILL GO
DOWN FIRST...FOLLOWED BY KMCK. IFR CONDS ARE EXPECTED AT BOTH
LOCATIONS DURING THE TAF PERIOD. BY 19Z...KGLD CIG WILL BEGIN TO
LIFT TO MVFR. AT KMCK...EXPECT -RA WITH DEEPER MOIST LAYER...AND
IFR CONDS WILL BEGIN TO WORSEN TOWARD END OF TAF PERIOD...WITH
LIFR CONDS AFT 21Z. TSTORMS ALSO A POSSIBILITY AT BOTH
LOCATIONS OVERNIGHT...HOWEVER...CONFIDENCE IS LOW AT BOTH LOCATIONS GIVEN
STRONG INHIBITION IN PLACE...THUS HAVE OMITTED CB REMARKS IN TAFS.

BAS
&&

.FIRE WEATHER...
255 PM MDT SAT MAY 28 2011

BORDERLINE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SOUTH OF
A LINE FROM WILD HORSE COLORADO TO LEOTI KANSAS ON SUNDAY. GIVEN THE
LOW CONFIDENCE CRITERIA WOULD BE MET...OPTED TO FORGO A HIGHLIGHT.
HOWEVER...GIVEN ANTICIPATED WIND GUSTS OF UP TO 40 MPH ALL BURNING
SHOULD BE AVOIDED.

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ALONG AND SOUTH OF A
LINE FROM WILD HORSE COLORADO TO RUSSELL SPRINGS KANSAS ON MONDAY.
RELATIVE HUMIDITY VALUES WILL FALL TO LESS THAN 10 PERCENT WITH
VERY STRONG WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH POSSIBLE.
WHILE CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE OBSERVED ALONG
THE I-70 CORRIDOR FROM FLAGLER TO COLBY...THESE LOCATIONS RECEIVED
SUBSTANTIAL RAINFALL EARLIER THIS WEEK. THE LOCATIONS WITHIN THE
FIRE WEATHER WATCH RECEIVED MUCH LESS PRECIPITATION OVER THE PAST
FEW WEEKS MAKING FINE FUELS MORE SUSCEPTIBLE TO RAPID FIRE GROWTH.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR KSZ027-028-041-042.

NE...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     NEZ079>081.

CO...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     COZ090>092.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR COZ254.

&&
Hazardous weather outlook, May 28, 2:16 PM MDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SAT MAY 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
216 PM MDT SAT MAY 28 2011 /316 PM CDT SAT MAY 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE AREA
TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ALONG AND SOUTH OF A
LINE FROM WILD HORSE COLORADO TO RUSSELL SPRINGS KANSAS ON MONDAY.
OUTDOOR BURNING IS HIGHLY DISCOURAGED GIVEN THE POTENTIAL FOR ANY
FIRE TO SPREAD RAPIDLY AND BECOME DIFFICULT TO CONTAIN.

ADDITIONALLY ON MONDAY...STRONG SOUTHERLY TO SOUTHWESTERLY WINDS
WILL DEVELOP ACROSS THE REGION DURING THE MORNING HOURS AND
CONTINUE THROUGH MONDAY EVENING. SUSTAINED WINDS OF 30 TO 45 MPH
WITH GUSTS APPROACHING 60 MPH WILL CAUSE HAZARDOUS DRIVING
CONDITIONS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:12 PM MDTSevere Thunderstorm WarningGLDKit Carson20 min
May 29, 4:17 AM MDTRed Flag WarningGLDCheyenne40 hr
May 29, 6:16 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson4 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.